"Does having a hysterectomy, being on hormone replacement or going through menopause as part of these affect your heart?"
I had a complete hysterectomy when I was only 26 years old. Because of this surgery, I have been on hormone replacement therapy for going on twenty years. I recently changed from estrogen pills to a compounded combination of bio-estrogen, progesterone and testosterone. I have been on that compound for about two years. My concern is that I was on the estrogen pills for so many years. Because of that, my new formulation or the general effects of having had a hysterectomy so young, is there a heightened potential for me having any heart issues? My mother also had a hysterectomy young and was on Premarin for about 15 years. She had several heart issues and has had multiple heart attacks. What heart concerns are associated with hysterectomy, hormone replacement and menopause, that I should be concerned about?
The issue of hormone replacement is a complex one, and thinking about this has changed a lot over the years. Talking about this issue in detail with your OB GYN or primary care doctor on a regular basis is definitely advised. I assume that you had your ovaries removed when you had your hysterectomy, although this is not totally clear from your question. There is some data that women who have their ovaries removed at a young age are at higher risk of heart disease later in life. However, fortunately, much of this risk seems to be alleviated by taking estrogen replacement, which you did for a long time. There is also data that, in older women, hormone replacement therapy that uses both estrogen and progesterone can increase the risk of some heart disease in older women, mostly related to the progesterone component. Therefore, depending on your age and other risk factors for heart disease, this might be an issue to address with your doctor. I especially say this because progesterone is not usually needed in women who no longer have a uterus, since it is mostly used to decrease the risk of uterine cancer from estrogen supplements. Talk with your doctor about these issues at your next visit!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?